Alert archive / North Carolina / Wind Advisories in 2020

Wind Advisory 2, NWS Raleigh, NC

April 12, 202031 counties in North Carolina

NWS Raleigh, NC issued this wind advisory at Apr 12, 2020, 3:33 PM EDT for 31 counties in North Carolina. It took effect at Apr 13, 2020, 4:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Apr 12, 2020, 3:33 PM EDT (19:33 UTC)
In effect from
Apr 13, 2020, 4:00 AM EDT
Expired
Apr 13, 2020, 4:00 PM EDT
In force
12 hr
Issued by
NWS Raleigh, NC
All 31 counties

Alamance County, NC, Anson County, NC, Chatham County, NC, Cumberland County, NC, Davidson County, NC, Durham County, NC, Edgecombe County, NC, Forsyth County, NC, Franklin County, NC, Granville County, NC, Guilford County, NC, Halifax County, NC, Harnett County, NC, Hoke County, NC, Johnston County, NC, Lee County, NC, Montgomery County, NC, Moore County, NC, Nash County, NC, Orange County, NC, Person County, NC, Randolph County, NC, Richmond County, NC, Sampson County, NC, Scotland County, NC, Stanly County, NC, Vance County, NC, Wake County, NC, Warren County, NC, Wayne County, NC, Wilson County, NC

The radar

The Raleigh/Durham radar (KRAX), 45 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.6 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2020-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2020-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 143 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1306 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
143 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

895 
WWUS72 KRAH 121933
NPWRAH

URGENT - WEATHER MESSAGE
National Weather Service Raleigh NC
333 PM EDT Sun Apr 12 2020

NCZ007>011-021>028-038>043-073>078-083>086-088-089-131000-
/O.NEW.KRAH.WI.Y.0002.200413T0800Z-200413T2000Z/
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-
Wake-Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-
Anson-Richmond-Scotland-Hoke-Cumberland-Sampson-
Including the cities of Roxboro, Oxford, Creedmoor, Henderson, 
Kittrell, Warrenton, Norlina, Roanoke Rapids, Enfield, 
Scotland Neck, Winston-Salem, Greensboro, High Point, Burlington,
Graham, Mebane, Hillsborough, Chapel Hill, Carrboro, Durham, 
Rougemont, Louisburg, Franklinton, Nashville, Spring Hope, 
Rocky Mount, Tarboro, Princeville, Lexington, Thomasville, 
Asheboro, Archdale, Siler City, Pittsboro, Raleigh, Cary, Apex, 
Wake Forest, Knightdale, Smithfield, Selma, Clayton, Wilson, 
Albemarle, Troy, Southern Pines, Pinehurst, Aberdeen, Carthage, 
Sanford, Lillington, Angier, Buies Creek, Erwin, Dunn, Goldsboro,
Wadesboro, Polkton, Rockingham, Ellerbe, Laurinburg, 
Camp Mackall, Wagram, Raeford, Fayetteville, Spring Lake, 
Hope Mills, Clinton, and Roseboro
333 PM EDT Sun Apr 12 2020

...WIND ADVISORY IN EFFECT FROM 4 AM TO 4 PM EDT MONDAY...

* WHAT...South winds 20 to 30 mph with gusts of 45 to 50 mph 
  expected.

* WHERE...Portions of central North Carolina.

* WHEN...From 4 AM to 4 PM EDT Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down with scattered power outages expected.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
3 follow-up statements
790 
WWUS72 KRAH 130210
NPWRAH

URGENT - WEATHER MESSAGE
National Weather Service Raleigh NC
1010 PM EDT Sun Apr 12 2020

NCZ007>011-021>028-038>043-073>078-083>086-088-089-131730-
/O.CON.KRAH.WI.Y.0002.200413T0800Z-200413T2000Z/
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-
Wake-Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-
Anson-Richmond-Scotland-Hoke-Cumberland-Sampson-
Including the cities of Roxboro, Oxford, Creedmoor, Henderson, 
Kittrell, Warrenton, Norlina, Roanoke Rapids, Enfield, 
Scotland Neck, Winston-Salem, Greensboro, High Point, Burlington,
Graham, Mebane, Hillsborough, Chapel Hill, Carrboro, Durham, 
Rougemont, Louisburg, Franklinton, Nashville, Spring Hope, 
Rocky Mount, Tarboro, Princeville, Lexington, Thomasville, 
Asheboro, Archdale, Siler City, Pittsboro, Raleigh, Cary, Apex, 
Wake Forest, Knightdale, Smithfield, Selma, Clayton, Wilson, 
Albemarle, Troy, Southern Pines, Pinehurst, Aberdeen, Carthage, 
Sanford, Lillington, Angier, Buies Creek, Erwin, Dunn, Goldsboro,
Wadesboro, Polkton, Rockingham, Ellerbe, Laurinburg, 
Camp Mackall, Wagram, Raeford, Fayetteville, Spring Lake, 
Hope Mills, Clinton, and Roseboro
1010 PM EDT Sun Apr 12 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 4 AM TO 4 PM EDT MONDAY...

* WHAT...Southerly winds of 20 to 30 mph, with frequent gusts 
  between 40 and 55 mph, and isolated ones in excess of 60 mph, 
  are expected early Monday.

* WHERE...All of central North Carolina.

* WHEN...From 4 AM to 4 PM EDT Monday. The strongest winds are 
  expected to occur between 6 AM and noon. 

* IMPACTS...Significant tree damage, including falling branches
  and some uprooted trees, will result. Numerous power outages 
  will also be possible. 

* ADDITIONAL DETAILS...Even stronger wind gusts, some in excess 
  of hurricane force, will accompany a band of thunderstorms that 
  will cross central NC early Monday. 
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
484 
WWUS72 KRAH 130726
NPWRAH

URGENT - WEATHER MESSAGE
National Weather Service Raleigh NC
326 AM EDT Mon Apr 13 2020

NCZ007>011-021>028-038>043-073>078-083>086-088-089-132000-
/O.CON.KRAH.WI.Y.0002.200413T0800Z-200413T2000Z/
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-
Wake-Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-
Anson-Richmond-Scotland-Hoke-Cumberland-Sampson-
Including the cities of Roxboro, Oxford, Creedmoor, Henderson, 
Kittrell, Warrenton, Norlina, Roanoke Rapids, Enfield, 
Scotland Neck, Winston-Salem, Greensboro, High Point, Burlington,
Graham, Mebane, Hillsborough, Chapel Hill, Carrboro, Durham, 
Rougemont, Louisburg, Franklinton, Nashville, Spring Hope, 
Rocky Mount, Tarboro, Princeville, Lexington, Thomasville, 
Asheboro, Archdale, Siler City, Pittsboro, Raleigh, Cary, Apex, 
Wake Forest, Knightdale, Smithfield, Selma, Clayton, Wilson, 
Albemarle, Troy, Southern Pines, Pinehurst, Aberdeen, Carthage, 
Sanford, Lillington, Angier, Buies Creek, Erwin, Dunn, Goldsboro,
Wadesboro, Polkton, Rockingham, Ellerbe, Laurinburg, 
Camp Mackall, Wagram, Raeford, Fayetteville, Spring Lake, 
Hope Mills, Clinton, and Roseboro
326 AM EDT Mon Apr 13 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM EDT THIS
AFTERNOON...

* WHAT...Southerly winds of 20 to 30 mph, with frequent gusts
  between 40 and 55 mph, and isolated ones in excess of 60 mph,
  are expected through this afternoon.

* WHERE...All of central North Carolina.

* WHEN...From 4 AM to 4 PM EDT today. The strongest winds are 
  expected to occur between 6 AM and noon.

* IMPACTS...Significant tree damage, including falling branches 
  and some uprooted trees, will result. Numerous power outages 
  will also be possible.

* ADDITIONAL DETAILS...Even stronger wind gusts, some in excess 
  of hurricane force, will accompany a band of thunderstorms 
  that will cross central NC early Monday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
293 
WWUS72 KRAH 132009
NPWRAH

URGENT - WEATHER MESSAGE
National Weather Service Raleigh NC
409 PM EDT Mon Apr 13 2020

NCZ007>011-021>028-038>043-073>078-083>086-088-089-132115-
/O.EXP.KRAH.WI.Y.0002.000000T0000Z-200413T2000Z/
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-
Wake-Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-
Anson-Richmond-Scotland-Hoke-Cumberland-Sampson-
Including the cities of Roxboro, Oxford, Creedmoor, Henderson, 
Kittrell, Warrenton, Norlina, Roanoke Rapids, Enfield, 
Scotland Neck, Winston-Salem, Greensboro, High Point, Burlington,
Graham, Mebane, Hillsborough, Chapel Hill, Carrboro, Durham, 
Rougemont, Louisburg, Franklinton, Nashville, Spring Hope, 
Rocky Mount, Tarboro, Princeville, Lexington, Thomasville, 
Asheboro, Archdale, Siler City, Pittsboro, Raleigh, Cary, Apex, 
Wake Forest, Knightdale, Smithfield, Selma, Clayton, Wilson, 
Albemarle, Troy, Southern Pines, Pinehurst, Aberdeen, Carthage, 
Sanford, Lillington, Angier, Buies Creek, Erwin, Dunn, Goldsboro,
Wadesboro, Polkton, Rockingham, Ellerbe, Laurinburg, 
Camp Mackall, Wagram, Raeford, Fayetteville, Spring Lake, 
Hope Mills, Clinton, and Roseboro
409 PM EDT Mon Apr 13 2020

...WIND ADVISORY HAS EXPIRED...

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this wind advisory went out at Apr 11, 9:54 PM EDT, 17 hours 39 minutes earlier.

Area forecast discussion, Apr 11, 9:54 PM EDT, 17 hours 39 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
954 PM EDT Sat Apr 11 2020

.SYNOPSIS...
High pressure will drift toward Bermuda through Sunday. A warm front
and associated warm, humid, and unstable air will lift north across
the Carolinas Sunday night, immediately ahead of a squall line that
will cross the region later Sunday night into Monday. A cold front
will follow and cross the region Monday night.

&&

.NEAR TERM /TONIGHT/...
As of 955 PM Saturday...

Height rises in generally wly flow aloft will persist across cntl NC
tonight, on the nrn periphery of a subtropical ridge centered over
the nw Carribean Sea. Meanwhile, a convectively-enhanced disturbance
over AR this evening will migrate enewd and reach ern KY/TN by 12Z
Sun.

At the surface, light sly flow will be directed across the srn
middle Atlantic, between high pressure drifting toward Bermuda and a
developing lee low over the cntl High Plains.

Mid to high clouds in the aforementioned wly flow aloft will
steadily increase but remain thin/opaque overnight, downstream of
the disturbance approaching from AR. Sky conditions will
consequently remain mostly clear for most of the night. And with
only light sly stirring between periods of calm, and with a
residually dry air mass characterized by surface dewpoints mostly
in the 30s-40s in place, strong radiational cooling will favor low
temperatures mostly in the 40s.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
As of 350 PM Saturday...

...There is a slight risk of severe storms late Sunday night
and into Monday...

Overview:
The ejecting shortwave trough initially over the southern High
Plains on Sunday morning is forecast to move quickly eastward to the
lower MS Valley by early evening, and then accelerate northeastward
toward the Ohio Valley late Sunday night into Monday morning.
Attendant surface low will move northeastward through the mid-MS
Valley on Sunday and will then undergo rapid deepening
Sunday night and into the day on Monday as it moves
through the Great Lakes. The trailing sfc cold front will not move
through central NC until late Monday afternoon/evening, with
models indicating very limited convective rain chances along the
actual cold frontal passage. Instead, the bulk of the more impactful
weather will occur ahead of the front; first via the passage of
the warm front late Sunday afternoon and evening which will
lead to widespread showers breaking out across central NC,
followed by a strongly forced band of pre-frontal convection,
being forced by the upper trough dynamics and a 70 to 75 kts LLJ
moving through the region, that is forecast to traverse the area
late Sunday night and through the first half of the day on Monday.
While there are model differences with the timing of this
pre-frontal squall line through the area, historically, the faster
model solutions verify better within a strongly forced
large-scale environments such as this one forecast for Sunday night
and Monday.

Severe Weather Threat:
Destabilization Sunday night, in the wake of the northward
lifting warm front and ahead of the strong synoptic lift moving into
the area from the west will give rise to a severe threat across
central NC late Sunday night and into Monday morning. The incredibly
strong low-level shear will support a risk of widespread damaging
wind and a few tornadoes, given sufficient instability. A wind
advisory may also need to be considered during the same time frame,
as fcst soundings indicate that even the shallower, low-topped
convection/showers could potentially mix down wind gusts as high as
40 to 50 mph(similar to what we saw this past February???).

There is also a lower-end threat of some localized flooding,
especially across the western Piedmont counties where there is a
better chance of experiencing multiple rounds of moderate to heavy
rainfall from Sunday afternoon through Monday morning. Storm totals
are expected to range between 1 to 2 inches across the area, with the
highest across western portions of the forecast area.

Finally, isolated convective re-development is possible along the
actual cold frontal passage late Monday afternoon/evening. Shear
across the area remains stout, so if there is sufficient instability
Monday afternoon, there will be a non-zero threat for an isolated
strong storm or two as the front moves through the area.

Temperatures and Winds:
Highs Sunday will depend on the timing of the showers into the area,
with a good chance that eastern areas could remain dry
until very late in the afternoon. Meanwhile, the earlier arrival of
rain across the western Piedmont will result in cooler temps; highs
ranging from from mid 60s west to mid 70s east. Temperatures will
initially cool slightly after sunset, followed by warming temps
through the early morning hours once the warm front races through.
Lows in the 60s.

Strong subsidence in the wake of the squall line will also lead to
some considerable sunshine and continued breezy conditions ahead of
the front. Expect high in the upper 70s west/northwest to mid 80s SE.
 West-east post-frontal CAA will drive lows Monday night ranging
from mid 40s northwest to the mid 50 southeast.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
As of 415 PM Saturday...

The mean longwave upper-level height pattern is generally forecast
to be a trough over the Eastern US through the period. This will
result in continued rain chances. After dry conditions and near-
normal temperatures on Tuesday, a surface low will move northeast
along a frontal boundary on the Southeast US coast Tuesday night
into Wednesday. The timing of the low has slowed down a bit, with
model guidance showing the best chance for precipitation in central
NC Wednesday morning and afternoon. Confidence has increased in this
event, so raised PoPs to likely across the area. GFS and its
ensembles show a weaker and more suppressed low, and thus less QPF
(around a quarter inch or less), compared to the ECMWF and its
ensembles. For now lean toward the ECWMF, with generally around a
third to two-thirds of an inch expected across the area, highest
east. Showers and overcast cloud cover should keep high temps in the
50s on Wednesday. At this time, model guidance shows very little
CAPE, so keep mention of thunder out of wx grids for now. This could
change if the frontal boundary shifts far enough NW to reach SE
parts of the area, resulting in warmer temperatures there, so will
keep monitoring.

Cool surface high pressure will build into the area Thursday and
Friday, bringing dry conditions. Clear skies and light winds should
result in cold mornings on Thursday and Friday and possible frost in
the usual colder spots, with low temperatures ranging from mid 30s
to lower 40s. Model guidance shows potential for yet another
disturbance to move in the vicinity of the area on Saturday, so have
added only low chance PoPs for the morning and afternoon due to
uncertainty in exact timing and location.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
As of 835 PM Saturday...

VFR conditions and light sly surface winds are expected tonight, on
the wrn periphery of high pressure drifting toward Bermuda. That
flow will direct an area of low level lift and moisture, now
streaming across the Bahamas and the FL Atlantic coast, nwd into the
wrn Carolinas early Sun. A temporary period of MVFR ceilings may
consequently result at INT and GSO around 15Z. Otherwise, sly to
sely surface winds will strengthen and become gusty/breezy
throughout the afternoon. While a few light showers or sprinkles
from mid level ceilings (at or above 8-10 thousand ft) will be
possible throughout cntl NC Sun afternoon, the best chance for
showers and sub-VFR conditions will be after 21Z Sun at INT and GSO.

Outlook: Sly to sely surface winds will further strengthen Sun night
into early Mon, both within and around a squall line that will cross
central NC late Sunday night into midday Monday, at which time a
band of IFR-MVFR conditions will also cross the region. Another
period of sub-VFR conditions and rain will accompany an upper level
trough and passing coastal low mid-week.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...MWS
NEAR TERM...MWS
SHORT TERM...CBL
LONG TERM...JD/DL
AVIATION...MWS
Hazardous weather outlook, Apr 12, 4:40 AM EDT, 10 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
440 AM EDT Sun Apr 12 2020

NCZ007-021>024-038-039-073-074-083-130845-
Person-Forsyth-Guilford-Alamance-Orange-Davidson-Randolph-Stanly-
Montgomery-Anson-
440 AM EDT Sun Apr 12 2020

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

A line of thunderstorms will move east across the forecast area
late tonight into early Monday. Widespread wind gusts between 35 and
50 mph are expected both within and around those thunderstorms,
lasting through midday to early afternoon Monday. The most intense
storms will be capable of producing damaging wind gusts in excess of
60 or 70 mph, and also isolated tornadoes. The time of greatest
threat will be between 1 AM and 7 AM Monday morning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Widespread wind gusts of 30 to 45 mph are expected Monday morning
into the early afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

NCZ008>010-025-026-040-041-075>077-084>086-130845-
Granville-Vance-Warren-Durham-Franklin-Chatham-Wake-Moore-Lee-
Harnett-Richmond-Scotland-Hoke-
440 AM EDT Sun Apr 12 2020

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

A line of thunderstorms will move east across the forecast area
late tonight into early Monday. Widespread wind gusts between 35 and
50 mph are expected both within and around those thunderstorms,
lasting through midday to early afternoon Monday. The most intense
storms will be capable of producing damaging wind gusts up to 70 or
80 mph, and also isolated tornadoes. The time of greatest threat will
be between 3 AM and 10 AM Monday morning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The threat for severe storms will continue through mid Monday
morning. Otherwise, widespread wind gusts of 30 to 45 mph are
expected Monday morning into the early afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

NCZ011-027-028-042-043-078-088-089-130845-
Halifax-Nash-Edgecombe-Johnston-Wilson-Wayne-Cumberland-Sampson-
440 AM EDT Sun Apr 12 2020

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

A line of thunderstorms will move east across the forecast area
late tonight into Monday morning. Widespread wind gusts between 35
and 50 mph are expected both within and around those thunderstorms,
lasting through mid afternoon Monday. The most intense storms will
be capable of producing damaging wind gusts up to 70 or 80 mph, and
also isolated tornadoes. The time of greatest threat will be between
5 AM and noon Monday.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The threat for severe storms will continue through around noon
Monday. Otherwise, widespread wind gusts of 35 to 50 mph are
expected Monday morning into the afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

Nearby

Wind Advisories in North Carolina, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.